Hail, Parker
- When
- March 21, 4:58 PM CST
- Where
- Parker County, 0.9 mi SW of Poolville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.970, -97.860
A strong upper trough swinging through the Plains generated a quick round of thunderstorms the evening of March 21st, a few of which produced hail. An even stronger trough ignited storms along a dryline the evening of March 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A strong upper trough swinging through the Plains generated a quick round of thunderstorms the evening of March 21st, a few of which produced hail. An even stronger trough ignited storms along a dryline the evening of March 24th. A few of these storms became strong to severe as they spread east through North and Central Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 21, 4:21 PM CST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 521 PM CDT Thu Mar 21 2024 ...New Aviation, Short Term... .SHORT TERM... /NEW/ Update: Unsettled weather is expected across North and Central Texas over the next 12 hours as detailed in the discussion below. Our thinking has not changed with regards to storm timing, duration or intensity with the evening being the most active, followed by storms ending from west to east overnight. There is still a threat for some strong to marginally severe storms with hail and gusty winds. Only some minor hourly grid adjustments are needed with this update. 79 Previous Discussion: /This Afternoon through Friday Night/ A compact but strong shortwave trough is spreading into the Southern Plains this afternoon. Ahead of this feature is a broad swath of low level warm advection which has access to mid and upper 50s dewpoints and has resulted in widespread showers and a few thunderstorms. The bulk of the activity has been to our south and east with a relative lull in activity across North Texas. This will change though as we go through the afternoon and evening as already indicated by an uptick in showery returns on radar back to the west. For the remainder of the afternoon, we'll remain generally overcast with showers and a few thunderstorms increasing in coverage across our southeast counties and back to the northwest of the Metroplex closer to the upper low. The strongest forcing for ascent will arrive this evening with the approach of the upper trough and will be accompanied by slightly steeper lapse rates above a pool of MLCAPE around 750 J/kg. This should support more vigorous updrafts by late afternoon/evening mainly across our western counties. Given the strong forcing associated with the trough, clusters of showers and thunderstorms should develop and spread east through the nighttime hours. A lack of stronger surface based instability and generally meager wind fields should limit the overall threat for severe weather, but the strongest storms could produce some hail and gusty winds. We'll continue to monitor this potential through the evening hours. Most areas will receive rainfall with this event with the highest totals approaching 2 inches in the next 24 hours. Those would most likely occur across our southeastern counties. As the upper trough moves east, it will take most of the precipitation with it, but a well defined wrap-around wind/moisture profile will exist and will likely result in continued scattered showers on the back side of the system through Friday morning. This would generally occur along and east of I-35 with areas farther to the west remaining precipitation free. A cold front will spill southward during the afternoon resulting in increasing northerly winds. A cool and rain-free night is expected Friday night with lows in the 40s areawide. Dunn && .LONG TERM... /Issued 332 PM CDT Thu Mar 21 2024/ /Saturday Morning Onward/ A relatively quiet start to the weekend is expected as upper level ridging builds across the region. An upper trough currently spinning off the coast of Oregon/Washington will make it onshore by Saturday morning. In the wake of Friday's cold front expect continued northerly winds to kick off the weekend with highs in the 60s and 70s. As the upper trough advances eastward, a shortwave disturbance will eject to the northeast and amplify into a closed low. As it does, surface cyclogenesis will commence to our northwest and return regional winds to a southerly direction. A stout 30-40 LLJ will set up Saturday night, draping ample moisture and cloud cover across the region by Sunday morning. The aforementioned deepening low pressure to the lee of the Rockies will increase wind speeds over the morning hours on Sunday, with speeds around 15-25 mph with gusts up to around 40 mph expected during this time. If this trend in magnitude continues, a Wind Advisory may be necessary for portions of North and Central Texas on Sunday. Nonetheless, make sure to secure outdoor items and take caution when driving on W-E oriented roads. Additionally, rain chances will increase across our western zones Sunday late afternoon as large-scale ascent moves atop the attendant Pacific Front/Dryline situated near our Big Country counties. Both the GFS and Euro show slightly increased MUCAPE and SBCAPE in our northwestern counties Sunday evening. Forecast soundings during this period show abundant deep layer shear capable of strong to severe storms, but the overall instability remains rather weak. This activity will move eastward overnight into Monday as the Pacific front is shunted further towards the I-35 corridor and the system's true cold front begins to enter into North Texas. By Monday morning, precipitation should generally be near and east of I-35. An increase of activity is expected across our Central and East Texas counties on Monday as a secondary shortwave disturbance swings across the region and provides additional forcing for ascent. The exact severe threat Sunday evening remains uncertain at this point in time as guidance is quite unimpressed with any present environmental instability to work with. Cloudy skies are expected, which will inhibit any severe threat somewhat by reducing solar heating over the afternoon. However, if we are able to clear out, instability will increase. Forecast model sounding parameter space relay that minimal instability, but show abundant shear and occasionally steep lapse rates. If the instability were to increase in future mid and short term model solutions, strong to severe storms capable of hail and gusty winds would be possible. A low non- zero tornado threat will also be present with regards to efficient 0- 3km shear. We'll continue to watch this severe potential as we go into the early weekend. All precipitation should come to an end by Tuesday morning as the cold front sweeps through and the storm system continues east. Expect cooler temperatures through on Tuesday, with morning lows in the mid 30s and 40s and afternoon highs in the 50s and 60s. As the upper level trough shifts eastward, ridging will once again take its place atop North and Central Texas. This ridging, along with returning southerly flow and partly to mostly sunny skies, will allow for a warming trend through the latter portion of next week. Prater && .AVIATION... /NEW/ /00Z TAFs/ IFR to low end MVFR ceilings will remain in place early this evening ahead of a semi-solid line of thunderstorms. High res model solutions are in good agreement that storms will temporarily impact all TAF sites (including Waco) roughly between 01Z to 05Z. However, linear extrapolation of the line to the west brings it to the western TAF sites closer to 00Z. Low clouds may briefly lift behind the main line of storms but post-frontal MVFR stratus will return across the Metroplex TAF sites overnight through early afternoon Friday. VFR conditions will return to all TAF sites Friday afternoon with all ceilings clearing early Friday evening. A southeast to south wind this evening will briefly turn to the west behind a line of thunderstorms late in the evening. The wind will become northwesterly towards sunrise and northerly late Friday morning. Sustained wind speeds through sunrise will be generally less than 10 knots, except for stronger and gusty in and near thunderstorms. Wind speeds Friday will be in the 10 to 13 knot range along with some higher gusts. 79 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 55 71 49 70 55 / 100 10 0 0 0 Waco 55 70 51 71 56 / 80 5 0 0 0 Paris 54 67 45 68 49 / 90 50 0 0 0 Denton 53 70 44 68 52 / 100 20 0 0 0 McKinney 54 69 46 68 53 / 100 30 0 0 0 Dallas 57 70 49 70 56 / 100 20 0 0 0 Terrell 54 68 48 69 54 / 100 20 0 0 0 Corsicana 57 70 52 72 56 / 90 10 0 0 0 Temple 53 73 50 73 55 / 70 5 0 0 0 Mineral Wells 53 72 46 71 54 / 100 10 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 334 PM CDT Thu Mar 21 2024 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221315- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 334 PM CDT Thu Mar 21 2024 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms will continue to increase in coverage this afternoon and tonight. A few of these storms could be strong with hail and gusty winds through the late night hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The next round of thunderstorms will arrive Sunday into Monday. There could be a brief window of a few strong to marginally severe storms. Damaging wind gusts and small hail will be the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Fort Worth TX
405 PM CDT Thu Mar 21 2024
TXZ100-101-116-212145-
Palo Pinto TX-Young TX-Jack TX-
405 PM CDT Thu Mar 21 2024
...A strong thunderstorm will impact portions of southeastern Young,
southwestern Jack and northern Palo Pinto Counties through 445 PM CDT
...
At 404 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Possum Kingdom Lake, or 9 miles southeast of Graham,
moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Possum Kingdom Lake around 410 PM CDT.
Other locations impacted by this storm include Oran and Bartons
Chapel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3288 9855 3306 9860 3322 9825 3291 9813
TIME...MOT...LOC 2104Z 242DEG 16KT 3298 9850
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
StalleySpecial Weather Statement
National Weather Service Fort Worth TX
440 PM CDT Thu Mar 21 2024
TXZ100-101-115-116-212245-
Palo Pinto TX-Stephens TX-Young TX-Jack TX-
440 PM CDT Thu Mar 21 2024
...Strong thunderstorms will impact portions of southeastern Young,
southern Jack, southeastern Stephens and Palo Pinto Counties through
545 PM CDT...
At 438 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Graford to 4 miles north
of Cisco.
Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This includes Interstate 20 between mile markers 369 and 370.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3314 9842 3321 9792 3300 9792 3300 9805
3288 9806 3251 9836 3252 9909
TIME...MOT...LOC 2138Z 254DEG 18KT 3303 9830 3252 9894
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
StalleyThe Dallas/Ft Worth radar (KFWS), 68 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Emergency management reported wind gusts of 50 to 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165217, 1165218.